fentanyl

A rehab facility is advising spring breakers throughout Florida to take “immediate and extreme precautions” following several mass overdoses of vacacationers across the state caused by fentanyl-laced drugs.

The mass overdoses include 10 people at two homes in the Fort Lauderdale area over the weekend, as well as seven overdoses in Wilton Manors on Thursday, five of whom were cadets at West Point, according to a spokeswoman from the U.S. Military Academy.

“For Tampa Bay, this is already the worst we’ve seen overdose deaths related to opioids and synthetic drugs by far,” said John Templeton, founder of Footprints Beachside Recovery in Treasure Island. “But on top of that, you have spring breakers flocking to our area for the warm weather, beaches and vibrant night life. Some of those on vacation may look to partake in illegal drug use, but you have no idea who you’re buying it from, what they’re mixing it with and what the potential consequences are. One tiny flake of fentanyl can kill you.”

According to initial estimates from Project Opioid Tampa Bay, more than 1,200 people died of opioid-related deaths in Tampa Bay in 2020, a

36 percent increase compared to 2019. This average overdose rate in Tampa Bay is 9.75 percent higher than the state of Florida, and 50.5 percent higher than the nation.

According to the Centers for Disease Control and Prevention (CDC), fentanyl is a synthetic opioid that is up to 100 times stronger than morphine. It is often added to other illegal substances, including cocaine, heroin and sometimes marijuana.

It is also often made into pills that closely resemble prescription opioids.

With the rate of fentanyl-related overdose deaths hitting record highs, Templeton implores spring breakers in the Tampa Bay area to ask themselves one very important question: is it worth it?

“Is it really worth losing your life?” asked Templeton. “Is smoking this substance or snorting that substance really worth making today your last day on earth?

Think about that the next time a random person approaches you and your friends offering any illicit drugs.”

According to Templeton, time is of critical importance in the event of an overdose. If you or your friends are experiencing any complications after ingesting illegal substances, Templeton advises to call 911 immediately.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.